Alert archive / Washington / High Wind Warnings in 2024
High Wind Warning 1, NWS Spokane, WA
NWS Spokane, WA issued this high wind warning at Jan 7, 2024, 3:51 PM PST for Asotin County, Garfield County, Washington. It took effect at Jan 9, 2024, 4:00 AM PST. It was in force for 20 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 7, 2024, 3:51 PM PST (23:51 UTC)
- In effect from
- Jan 9, 2024, 4:00 AM PST
- Expired
- Jan 10, 2024, 12:00 AM PST
- In force
- 20 hr
- Issued by
- NWS Spokane, WA
Counties Asotin County, WA, Garfield County, WA
The radar
The Pendleton radar (KPDT), 134 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 9, 6:45 AM PST | NON-TSTM WND GST 62 | 9 Se Mayview, WA | WSU AgWeathernet Station Pomeroy.E. |
| Jan 9, 10:53 AM PST | NON-TSTM WND DMG | 6 Wnw Clarkston Heights, WA | Several power outages near and south of Alpowa from strong winds. Time based on power outage report. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
970 WWUS76 KOTX 072351 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 351 PM PST Sun Jan 7 2024 WAZ032-081500- /O.NEW.KOTX.HW.W.0001.240109T1200Z-240110T1800Z/ Lower Garfield and Asotin Counties- Including the cities of Alpowa Summit, Clarkston, and Pomeroy 351 PM PST Sun Jan 7 2024 ...HIGH WIND WARNING IN EFFECT FROM 4 AM TUESDAY TO 10 AM PST WEDNESDAY... * WHAT...Southwest winds 35 to 45 mph with gusts 55 to 65 mph expected. * WHERE...Alpowa Summit, Dodge, Pomeroy and Mayview. * WHEN...From 4 AM Tuesday to 10 AM PST Wednesday. * IMPACTS...Very windy conditions will create hazardous driving conditions, especially along Highway 12. * ADDITIONAL DETAILS...The strongest winds will occur Tuesday morning through Tuesday night. $$ IDZ002-003-026-027-WAZ033>036-081500- /O.NEW.KOTX.WI.Y.0001.240109T1200Z-240110T1200Z/ Coeur d'Alene Area-Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-Washington Palouse-Moses Lake Area-Upper Columbia Basin-Spokane Area- Including the cities of Kamiah, Pullman, Lewiston Grade, Fairfield, Winchester, Lewiston, Nezperce, Ritzville, Tekoa, Downtown Spokane, Moscow, Soldiers Meadow Road, Airway Heights, Culdesac, Uniontown, Post Falls, Davenport, Rockford, Wilbur, Coulee City, Quincy, Coeur d'Alene, Lapwai, Grand Coulee, Colfax, Genesee, La Crosse, Hayden, Cheney, Potlatch, Craigmont, Ephrata, Gifford, Creston, Worley, Othello, Oakesdale, Odessa, Plummer, Moses Lake, Harrington, Peck, Rosalia, and Spokane Valley 351 PM PST Sun Jan 7 2024 ...WIND ADVISORY IN EFFECT FROM 4 AM TUESDAY TO 4 AM PST WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts 40 to 55 mph expected. * WHERE...Kamiah, Pullman, Lewiston Grade, Fairfield, Winchester, Lewiston, Nezperce, Ritzville, Tekoa, Downtown Spokane, Moscow, Soldiers Meadow Road, Airway Heights, Culdesac, Uniontown, Post Falls, Davenport, Rockford, Wilbur, Coulee City, Quincy, Coeur d'Alene, Lapwai, Grand Coulee, Colfax, Genesee, La Crosse, Hayden, Cheney, Potlatch, Craigmont, Ephrata, Gifford, Creston, Worley, Othello, Oakesdale, Odessa, Plummer, Moses Lake, Harrington, Peck, Rosalia, and Spokane Valley. * WHEN...From 4 AM Tuesday to 4 AM PST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ WAZ041-044-081500- /O.NEW.KOTX.WI.Y.0001.240109T2000Z-240110T1200Z/ Wenatchee Area-Waterville Plateau- Including the cities of Number 2 Canyon, Pangborn Airport, Badger Mountain Road, Chelan, Entiat, Number 1 Canyon, Mansfield, Cashmere, Waterville, and Wenatchee 351 PM PST Sun Jan 7 2024 ...WIND ADVISORY IN EFFECT FROM NOON TUESDAY TO 4 AM PST WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph expected. * WHERE...Pangborn Airport, Badger Mountain Road, Chelan, Entiat, Mansfield, Cashmere, Waterville, and Wenatchee. * WHEN...From noon Tuesday to 4 AM PST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ LN
5 follow-up statements
329 WWUS76 KOTX 081416 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 616 AM PST Mon Jan 8 2024 WAZ032-090900- /O.CON.KOTX.HW.W.0001.240109T1200Z-240110T1800Z/ Lower Garfield and Asotin Counties- Including the cities of Clarkston, Alpowa Summit, and Pomeroy 616 AM PST Mon Jan 8 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 AM TUESDAY TO 10 AM PST WEDNESDAY... * WHAT...Southwest winds 35 to 45 mph with gusts 55 to 70 mph expected. * WHERE...Clarkston, Alpowa Summit, and Pomeroy. * WHEN...From 4 AM Tuesday to 10 AM PST Wednesday. * IMPACTS...Very windy conditions will create hazardous driving conditions, especially along Highway 12. * ADDITIONAL DETAILS...The strongest winds will occur Tuesday morning through Tuesday night. $$ IDZ002-003-026-027-WAZ033>036-090900- /O.CON.KOTX.WI.Y.0001.240109T1200Z-240110T1200Z/ Coeur d'Alene Area-Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-Washington Palouse-Moses Lake Area-Upper Columbia Basin-Spokane Area- Including the cities of Quincy, Soldiers Meadow Road, Plummer, Grand Coulee, Oakesdale, Post Falls, Lewiston, Coeur d'Alene, Harrington, Worley, Moscow, Craigmont, Moses Lake, Creston, Airway Heights, Rockford, Uniontown, La Crosse, Lewiston Grade, Spokane Valley, Tekoa, Lapwai, Gifford, Potlatch, Kamiah, Cheney, Genesee, Nezperce, Pullman, Rosalia, Hayden, Othello, Davenport, Culdesac, Ritzville, Downtown Spokane, Colfax, Winchester, Coulee City, Wilbur, Peck, Fairfield, Odessa, and Ephrata 616 AM PST Mon Jan 8 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TUESDAY TO 4 AM PST WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts 45 to 55 mph expected. * WHERE...Quincy, Soldiers Meadow Road, Plummer, Grand Coulee, Oakesdale, Post Falls, Lewiston, Coeur d'Alene, Harrington, Worley, Moscow, Craigmont, Moses Lake, Creston, Airway Heights, Rockford, Uniontown, La Crosse, Lewiston Grade, Spokane Valley, Tekoa, Lapwai, Gifford, Potlatch, Kamiah, Cheney, Genesee, Nezperce, Pullman, Rosalia, Hayden, Othello, Davenport, Culdesac, Ritzville, Downtown Spokane, Colfax, Winchester, Coulee City, Wilbur, Peck, Fairfield, Odessa, and Ephrata. * WHEN...From 4 AM Tuesday to 4 AM PST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Travel will become difficult for high profile vehicles. Tree limbs could be blown down and isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ WAZ041-044-090900- /O.CON.KOTX.WI.Y.0001.240109T2000Z-240110T1200Z/ Wenatchee Area-Waterville Plateau- Including the cities of Number 2 Canyon, Number 1 Canyon, Pangborn Airport, Chelan, Waterville, Entiat, Cashmere, Wenatchee, Mansfield, and Badger Mountain Road 616 AM PST Mon Jan 8 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TUESDAY TO 4 AM PST WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph expected. * WHERE...Number 2 Canyon, Number 1 Canyon, Pangborn Airport, Chelan, Waterville, Entiat, Cashmere, Wenatchee, Mansfield, and Badger Mountain Road. * WHEN...From noon Tuesday to 4 AM PST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CD
505 WWUS76 KOTX 090459 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 859 PM PST Mon Jan 8 2024 WAZ032-092300- /O.CON.KOTX.HW.W.0001.240109T1200Z-240110T1800Z/ Lower Garfield and Asotin Counties- Including the cities of Clarkston, Pomeroy, and Alpowa Summit 859 PM PST Mon Jan 8 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 AM TUESDAY TO 10 AM PST WEDNESDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Clarkston, Pomeroy, and Alpowa Summit. * WHEN...From 4 AM Tuesday to 10 AM PST Wednesday. * IMPACTS...Very windy conditions will create hazardous driving conditions, especially along Highway 12. * ADDITIONAL DETAILS...The strongest winds will occur Tuesday morning through Tuesday night. $$ IDZ002-003-026-027-WAZ033>036-092300- /O.CON.KOTX.WI.Y.0001.240109T1200Z-240110T1200Z/ Coeur d'Alene Area-Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-Washington Palouse-Moses Lake Area-Upper Columbia Basin-Spokane Area- Including the cities of Plummer, Tekoa, Ephrata, Othello, Spokane Valley, Coulee City, La Crosse, Potlatch, Coeur d'Alene, Lapwai, Lewiston, Davenport, Rosalia, Cheney, Peck, Craigmont, Wilbur, Post Falls, Airway Heights, Ritzville, Hayden, Culdesac, Moses Lake, Harrington, Fairfield, Odessa, Oakesdale, Genesee, Worley, Soldiers Meadow Road, Quincy, Gifford, Colfax, Grand Coulee, Winchester, Moscow, Uniontown, Downtown Spokane, Rockford, Pullman, Kamiah, Lewiston Grade, Creston, and Nezperce 859 PM PST Mon Jan 8 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TUESDAY TO 4 AM PST WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts 45 to 55 mph expected. * WHERE...Plummer, Tekoa, Ephrata, Othello, Spokane Valley, Coulee City, La Crosse, Potlatch, Coeur d'Alene, Lapwai, Lewiston, Davenport, Rosalia, Cheney, Peck, Craigmont, Wilbur, Post Falls, Airway Heights, Ritzville, Hayden, Culdesac, Moses Lake, Harrington, Fairfield, Odessa, Oakesdale, Genesee, Worley, Soldiers Meadow Road, Quincy, Gifford, Colfax, Grand Coulee, Winchester, Moscow, Uniontown, Downtown Spokane, Rockford, Pullman, Kamiah, Lewiston Grade, Creston, and Nezperce. * WHEN...From 4 AM Tuesday to 4 AM PST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Travel will become difficult for high profile vehicles. Tree limbs could be blown down and isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ WAZ041-044-092300- /O.CON.KOTX.WI.Y.0001.240109T2000Z-240110T1200Z/ Wenatchee Area-Waterville Plateau- Including the cities of Waterville, Badger Mountain Road, Number 2 Canyon, Cashmere, Chelan, Number 1 Canyon, Pangborn Airport, Wenatchee, Mansfield, and Entiat 859 PM PST Mon Jan 8 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TUESDAY TO 4 AM PST WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts 45 to 55 mph expected. * WHERE...Waterville, Badger Mountain Road, Number 2 Canyon, Cashmere, Chelan, Number 1 Canyon, Pangborn Airport, Wenatchee, Mansfield, and Entiat. * WHEN...From noon Tuesday to 4 AM PST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JW
086 WWUS76 KOTX 092244 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 244 PM PST Tue Jan 9 2024 WAZ032-100645- /O.CON.KOTX.HW.W.0001.000000T0000Z-240110T1800Z/ Lower Garfield and Asotin Counties- Including the cities of Clarkston, Alpowa Summit, and Pomeroy 244 PM PST Tue Jan 9 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts 50 to 65 mph expected. * WHERE...Clarkston, Alpowa Summit, and Pomeroy. * WHEN...Until 10 AM PST Wednesday. * IMPACTS...Very windy conditions will create hazardous driving conditions, especially along Highway 12. $$ IDZ002-003-026-027-WAZ033>036-100645- /O.CON.KOTX.WI.Y.0001.000000T0000Z-240110T1200Z/ Coeur d'Alene Area-Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-Washington Palouse-Moses Lake Area-Upper Columbia Basin-Spokane Area- Including the cities of Ritzville, Coulee City, Plummer, Potlatch, Lewiston, Rosalia, Genesee, Othello, Coeur d'Alene, Moscow, Gifford, Creston, Grand Coulee, Worley, Davenport, Fairfield, Kamiah, Cheney, Airway Heights, Winchester, Spokane Valley, Lewiston Grade, Moses Lake, Oakesdale, Peck, Pullman, Lapwai, Hayden, Rockford, Odessa, Craigmont, Ephrata, Colfax, Quincy, Downtown Spokane, Culdesac, Post Falls, Tekoa, Uniontown, Nezperce, La Crosse, Wilbur, Soldiers Meadow Road, and Harrington 244 PM PST Tue Jan 9 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts 45 to 55 mph expected. * WHERE...Ritzville, Coulee City, Plummer, Potlatch, Lewiston, Rosalia, Genesee, Othello, Coeur d'Alene, Moscow, Gifford, Creston, Grand Coulee, Worley, Davenport, Fairfield, Kamiah, Cheney, Airway Heights, Winchester, Spokane Valley, Lewiston Grade, Moses Lake, Oakesdale, Peck, Pullman, Lapwai, Hayden, Rockford, Odessa, Craigmont, Ephrata, Colfax, Quincy, Downtown Spokane, Culdesac, Post Falls, Tekoa, Uniontown, Nezperce, La Crosse, Wilbur, Soldiers Meadow Road, and Harrington. * WHEN...Until 4 AM PST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Travel will become difficult for high profile vehicles. Tree limbs could be blown down and isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ WAZ041-044-100645- /O.CON.KOTX.WI.Y.0001.000000T0000Z-240110T1200Z/ Wenatchee Area-Waterville Plateau- Including the cities of Cashmere, Number 2 Canyon, Wenatchee, Number 1 Canyon, Badger Mountain Road, Pangborn Airport, Mansfield, Waterville, Entiat, and Chelan 244 PM PST Tue Jan 9 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts 45 to 55 mph expected. * WHERE...Cashmere, Number 2 Canyon, Wenatchee, Number 1 Canyon, Badger Mountain Road, Pangborn Airport, Mansfield, Waterville, Entiat, and Chelan. * WHEN...Until 4 AM PST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SB
313 WWUS76 KOTX 100525 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 925 PM PST Tue Jan 9 2024 WAZ034-035-041-044-100630- /O.CAN.KOTX.WI.Y.0001.000000T0000Z-240110T1200Z/ Moses Lake Area-Upper Columbia Basin-Wenatchee Area-Waterville Plateau- Including the cities of Waterville, Entiat, Pangborn Airport, Number 2 Canyon, Badger Mountain Road, Cashmere, Chelan, Wenatchee, Mansfield, and Number 1 Canyon 925 PM PST Tue Jan 9 2024 ...WIND ADVISORY IS CANCELLED... Winds have decreased below advisory thresholds over the area. $$ WAZ032-100800- /O.EXT.KOTX.HW.W.0001.000000T0000Z-240110T0800Z/ Lower Garfield and Asotin Counties- Including the cities of Clarkston, Pomeroy, and Alpowa Summit 925 PM PST Tue Jan 9 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL MIDNIGHT PST TONIGHT... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Clarkston, Pomeroy, and Alpowa Summit. * WHEN...Until midnight PST tonight. * IMPACTS...Very windy conditions will create hazardous driving conditions, especially along Highway 12. $$ IDZ002-003-026-027-WAZ033-036-100800- /O.EXT.KOTX.WI.Y.0001.000000T0000Z-240110T0800Z/ Coeur d'Alene Area-Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-Washington Palouse-Spokane Area- Including the cities of Tekoa, Gifford, Uniontown, Peck, Plummer, Cheney, Lapwai, Worley, Fairfield, Pullman, Spokane Valley, Genesee, Soldiers Meadow Road, Hayden, La Crosse, Lewiston, Kamiah, Moscow, Downtown Spokane, Oakesdale, Rockford, Colfax, Coeur d'Alene, Rosalia, Culdesac, Airway Heights, Davenport, Winchester, Nezperce, Lewiston Grade, Post Falls, Potlatch, and Craigmont 925 PM PST Tue Jan 9 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PST TONIGHT... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Tekoa, Gifford, Uniontown, Peck, Plummer, Cheney, Lapwai, Worley, Fairfield, Pullman, Spokane Valley, Genesee, Soldiers Meadow Road, Hayden, La Crosse, Lewiston, Kamiah, Moscow, Downtown Spokane, Oakesdale, Rockford, Colfax, Coeur d'Alene, Rosalia, Culdesac, Airway Heights, Davenport, Winchester, Nezperce, Lewiston Grade, Post Falls, Potlatch, and Craigmont. * WHEN...Until midnight PST tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JW
230 WWUS76 KOTX 100746 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 1146 PM PST Tue Jan 9 2024 WAZ032-100900- /O.EXP.KOTX.HW.W.0001.000000T0000Z-240110T0800Z/ Lower Garfield and Asotin Counties- Including the cities of Clarkston, Pomeroy, and Alpowa Summit 1146 PM PST Tue Jan 9 2024 ...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT PST TONIGHT... Winds will steadily decrease through the rest of tonight ending the threat for high winds. $$ IDZ002-003-026-027-WAZ033-036-100900- /O.EXP.KOTX.WI.Y.0001.000000T0000Z-240110T0800Z/ Coeur d'Alene Area-Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-Washington Palouse-Spokane Area- Including the cities of Oakesdale, Hayden, Pullman, Cheney, Davenport, Nezperce, Uniontown, Spokane Valley, Lapwai, Lewiston Grade, Post Falls, Airway Heights, Worley, Plummer, Potlatch, Culdesac, Coeur d'Alene, Lewiston, Genesee, La Crosse, Downtown Spokane, Winchester, Gifford, Moscow, Colfax, Fairfield, Craigmont, Rockford, Peck, Soldiers Meadow Road, Kamiah, Tekoa, and Rosalia 1146 PM PST Tue Jan 9 2024 ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT PST TONIGHT... Winds will steadily decrease through the rest of tonight. $$ SVH
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this high wind warning went out at Jan 7, 3:46 PM PST, 5 minutes earlier.
Area forecast discussion, Jan 7, 3:46 PM PST, 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
346 PM PST Sun Jan 7 2024
.SYNOPSIS...
A weather system will bring heavy mountain snow starting Monday
morning and lasting through Wednesday. Strong winds Tuesday will
lead to blizzard conditions in the Cascades and Blue Mountains.
Winds will also be strong in Eastern Washington and North Idaho as
well. A round of light to moderate lowland snow will impact the
Lowlands of Eastern Washington/North Idaho Monday afternoon and
overnight before changing to rain Tuesday. Beyond Wednesday, there
are additional chances for snow and cooler air.
&&
.DISCUSSION...
...HEAVY CASCADE SNOW, LOCALLY WINDY AND TRENDING MUCH COLDER THIS
WEEK...
This afternoon through Tuesday: Light snow showers have continued
through much of the day in North Idaho and will slowly taper off
through the evening as subsidence increases. It should be quiet
overnight with temperatures cooling off into the low to mid 20s.
A multi-faceted winter storm will be aimed at the PNW/INW starting
tomorrow. Of main concern are winds Tuesday and heavy mountain
snow Monday through Wednesday in the Cascades/Northern Rockies. A
deep upper low will track through southern BC ushering in heavy
snow to the Cascades starting late morning Monday. This will
deliver a round of light to moderate snow in the Lowlands Monday
afternoon through the night hours. A warm nose will lead to a
changeover to rain in the Basin Monday night and will creep
northward to approximately Deer Park and south of Sandpoint. For
Eastern Washington, I am expecting approximately 1-3 inches of
snow north of I-90 and east of 195 in the Palouse. North Idaho
will see greater snowfall around 3 to 9 inches, locally up to a
foot near Sandpoint. Wind highlights are being issued soon for SE
WA into the Spokane and Cda area Tuesday as well since winds will
be gusting 45 to 60 mph from the southwest in a wide swath.
Blizzard warnings are being issued for the major Cascade passes
starting Tuesday morning, although by that time a foot of snow
will have fallen at the pass level. Pass travel in the Cascades
will be dangerous. The last time a blizzard warning was issued in
our forecast area was February 9th, 2019. Seattle has not issued a
blizzard warning since 2012. Winds are forecast to gust > 35 mph
for nearly 24 hours starting Tuesday morning at the Cascade passes
in conjunction with heavy snow falling. With strong winds,
visibility will be reduced below a quarter of a mile at times at
pass level. Guidance indicates the potential for 1 inch per hour
snowfall rates for 24 hours when the greatest wind speeds are
occurring. Forecast soundings look favorable for a PSCZ forming
Tuesday with WNW 850 mb winds and an unstable air mass with the
500 mb cold pool over us. 2 to 4 feet of snow will fall through
Wednesday morning in the Cascade passes. Blizzard warnings will be
in the Blue Mountains as well with gusting winds to 60+ mph on a
fresh layer of 7 to 15 inches of snow. Lookout Pass will be gusty
as well with 1 to 3 feet of snow from Monday evening through
Wednesday morning. /Butler
Wednesday to Sunday: Periodic snow will continue, while cold air
invades the region. The initial system shifts east of the region
early this period, but a series of shortwave systems will track
near or across the region between Wednesday and Saturday within
the broader trough, as the area shifts from a west-northwest flow
to a more north-northwest flow, drawing the colder air in the
region. Model agreement falters in a noticeable way toward the
Friday and Saturday in terms of the track of one of those
features, which decreases confidence in the precipitation chances
toward then. First, between Wednesday and Thursday night models
track some modestly strong shortwave disturbances across the
region. One tracks from west to east across the eastern CWA early
Wednesday, a second drops in from BC later Wednesday afternoon
and evening and third comes in from the north Thursday. This will
keep high chance to likely PoPs across most of the CWA, with the
highest overall chances near the Cascade crest and over southeast
WA through the ID Panhandle. The lowest chances will remain in the
lee of the Cascades and deeper basin.
Over the 48-hour period between late Wednesday morning and
Thursday night, the highest snowfall accumulations are over the
Cascade crest and the central Panhandle mountains, with about 5 to
10 inches. Adjacent areas from north Idaho through the higher
Palouse, Camas Prairie and Blues could see about 2-5 inches,
locally near 7 inches over the Idaho Palouse and higher Blue
Mountains. The rest of eastern WA and Cascades has about 0.5 to 2
inches, while the central WA has little to no accumulation in the
forecast. With all that said, convectively enhanced snowfall is
possible which could bring locally higher snowfall amounts within
these average totals. So this will all be monitored.
As we head into Friday and Saturday we see the models starting to
diverge, with some bringing another modesAn upper trough shifting
over east WA/N ID will allow for some spotty flurries or a brief
snow shower through early afternoon, then a ridge builds in before
the next system approaches. GEG/SFF/COE/PUW will see VFR/MVFR
conditions, with VFR elsewhere. t shortwave through eastern WA/ID
and other guidance holding it to the east. This would be the
difference between just seeing flurries or seeing moderate snow
accumulations for some spots. As it stands now, southeast WA
through the central Panhandle and the Cascade crest would have the
higher potential. For now the forecast around this time frame was
tempered away from being too extreme. Either way snow chances
will continue. Next Sunday looks drier.
...POTENTIALLY DANGEROUS COLD LATE THIS WEEK....
The other very notable feature of this system will be temperatures
dropping well below normal. On Wednesday temperatures will remain
near to just a slightly below normal, but as we head into Thursday
and especially Friday temperatures start to bottom out as cold air
invades. There are still some modest disagreements regarding the
precise numbers, but by Friday and Saturday we are looking for
single digit highs and lows near zero or below. We are looking at
values of 20-30 degrees below normal. Temperatures moderate only
slightly into next Sunday. Temperatures could be lower than
forecast, especially overnight lows. Yet several factors
complicate this including sky cover and winds. If either are those
are less it would be colder with better radiational cooling,
especially with any fresh snow. Initially we are looking for some
breezy conditions through Friday, before speeds subside some.
That winds leads to the next cold weather impact: wind chills. We
could be looking at wind chills at about -10 to -25 degrees
Thursday night into Friday morning and Friday night into Saturday
morning, over the north to northeast CWA. As with the actual
temperatures, the precise details has low to moderate confidence
as there is still a lot of disagreement in the precise numbers.
The biggest message is dangerously cold temperatures are in the
forecast. /Solveig
&&
.AVIATION...
18Z TAFS: Spotty snow shower or flurries will dissipate this
evening over east WA and north ID. Low clouds will start to
expand over the east third of WA and ID later tonight into Monday
morning, with MVFR/lcl IFR conditions. The next system approaching
from the west will bring some risk for snow in the Cascades toward
late morning to midday Monday, then over eastern WA and ID toward
mid to later afternoon.
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Confidence in the
ceilings for Spokane, Coeur d'Alene and Pullman is moderate to low.
A deepening inversion overnight into early Monday will bring a
moderate to high risk for stratus expanding around Spokane, Coeur
d'Alene, Pullman toward 12-15Z. In terms of the next snow moving
into Monday, confidence is low to just bordering moderate for
development before 18Z Monday.
------------------
Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance
For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https://www.weather.gov/otx/avndashboard
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 22 32 29 39 28 31 / 10 60 100 90 50 50
Coeur d'Alene 19 31 29 38 28 30 / 10 60 100 100 70 70
Pullman 22 32 29 38 27 32 / 10 40 100 100 60 80
Lewiston 27 38 35 46 35 38 / 10 20 90 100 40 60
Colville 15 28 24 35 21 30 / 0 60 100 90 40 40
Sandpoint 20 29 26 36 28 30 / 40 70 100 100 80 80
Kellogg 22 31 29 36 29 30 / 50 70 100 100 90 90
Moses Lake 24 33 30 43 31 39 / 0 70 90 50 10 10
Wenatchee 26 32 29 41 31 37 / 0 70 90 70 40 20
Omak 22 32 29 38 26 34 / 0 50 90 70 30 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 4 PM Monday to 10 AM PST Wednesday for
Central Panhandle Mountains-Northern Panhandle.
Winter Weather Advisory from 2 PM Monday to 10 AM PST Tuesday
for Coeur d'Alene Area-Idaho Palouse.
Winter Weather Advisory from 4 PM Monday to 7 PM PST Tuesday for
Lewis and Southern Nez Perce Counties.
WA...Winter Weather Advisory from 2 PM Monday to 10 AM PST Tuesday
for Spokane Area-Upper Columbia Basin-Washington Palouse.
Blizzard Warning from 4 PM Monday to 10 AM PST Wednesday for
Northeast Blue Mountains.
Winter Storm Warning from 2 PM Monday to 10 PM PST Tuesday for
Northeast Mountains.
Winter Weather Advisory from 2 PM Monday to 4 PM PST Tuesday for
Okanogan Highlands.
Winter Storm Warning from 7 AM Monday to 10 AM PST Wednesday for
Central Chelan County.
Winter Storm Warning from 7 AM Monday to 4 AM PST Tuesday for
Western Chelan County.
Blizzard Warning from 4 AM Tuesday to 10 AM PST Wednesday for
Western Chelan County.
Winter Weather Advisory from 10 AM Monday to 10 AM PST Wednesday
for Western Okanogan County.
&&In the hours before
Local storm report, Jan 7, 1:43 PM PST, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
143 PM PST Sun Jan 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM Snow 13 NNW Coolin 48.65N 116.94W
01/07/2024 E9.0 inch Bonner ID Public
0900 AM Snow 1 NE Twin Lakes 47.87N 116.85W
01/07/2024 E9.0 inch Kootenai ID Public
1015 AM Snow 3 WNW Newman Lake 47.79N 117.16W
01/07/2024 M8.0 inch Spokane WA Trained Spotter
0600 PM Snow Spirit Lake 47.97N 116.87W
01/06/2024 M7.0 inch Kootenai ID Public
0800 PM Snow 5 W Elmira 48.49N 116.58W
01/06/2024 M6.5 inch Bonner ID Public
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 2:28 PM PST | Blizzard Warning | OTX | Asotin, Chelan, Garfield | 68 hr |
| Jan 7, 2:28 PM PST | Winter Storm Warning | OTX | Chelan, Pend Oreille, Spokane, Stevens | 68 hr |
| Jan 7, 2:28 PM PST | Winter Weather Advisory | OTX | Adams, Douglas, Ferry, Grant, Lincoln, Okanogan and 2 more | 45 hr |
| Jan 7, 3:51 PM PST | Wind Advisory | OTX | Adams, Chelan, Douglas, Grant, Lincoln, Okanogan and 2 more | 56 hr |
Nearby
High Wind Warnings in Washington, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.